Help

I have just spent a bewildering 3 nights in my local AMU unit and have been diagnosed with AF .I am completely confused and have feelings of impending doom ,no future and all the other normal feeling. I lost 6 stone last year on purpose and now I feel betrayed by my own body. I had been having palpitations for months but just put it down to anxiety. It all came to a head when after drinking a bottle of wine I went to bed, got up around 2am to use the bathroom and hit the floor. After being discharged from hospital I am now off work ,at home and seem breathless,dizzy and clammy which my doctor tells me is a combination of the drugs and my low blood pressure and once they get the balance right I will lead a near normal life.I have read up on what I have and the risks involved. I don't smoke ,I do drink around three bottles of wine per week which I know I will now have to reduce but I do pursue a healthy diet due to my weight loss. My drugs are Bisoprolol 2.5 one in the morn and one at night (just changed from 2 in the morn and one at night,digoxin 125 one in the morn and apixaban 5mg.My job involves ,driving, staying away and course presenting which im hoping I don't have to give up now.Can anyone give me some advice.I have contacted a help group but they don't meet till OCT.

15 Replies

oldestnewest
  • Hi, you have come to the right place for advice and support. You can also find a wealth of information on our website. heartrhythmalliance.org/afa/uk You can also call AF Association on 01789 867502 or email info@afa.org.uk and we will do our best to answer any questions you may have.

  • You are normal. First things first. AF is not life threatening but it is life changing. Read all you can form the AF Association main website as knowledge is power. There are over a million people in UK diagnosed with AF and probably another 300,000 who have not been diagnosed yet.

    Your treatment so far is normal and you are protected form stroke by the anticoagulanat apixaban so good on that score.

    You will have anxiety as this goes hand in hand with AF . OMG there is something wrong with my heart! Well no actually your heart is probably fine it is the electrics which have gone haywire. Unfortunately the drug of choice, bisoprolol tends to come with even worse side effects than the condition so don't be complacent.

    If your current medical team do not get you stable within a month then you can demand to see a specialist who can either be a special arrhythmia nurse or an electrophysiologist, the electricians of the cardiology world. That is in UK anyway.

    The next thing is that life style is all and many people find that the changes they make to live with AF actually improves their life expectancy. Amongst those changes are alcohol, or to be more precise no alcohol. This is a most common trigger for AF and most of us found that we reduced out number or frequency of events by just stopping. Good hydration by which I mean water , avoiding caffeine, reducing the amount of meat in our diets, make sure we eat heart healthy foods like oily fish more than once every so often and learning to avoid stress have all been shown to improve quality of life.

    Since AF is not life threatening (although it may feel like it sometimes,) any treatment is about improving QOL and it becomes a balance. AF is a long journey and you are just starting out but we are largely a helpful lot here so ask anything and we will try to help.

  • Thank you ,I do appreciate the guidance. The alcohol will be difficult but im sure you are correct as I had been drinking more than the usual for a few weeks leading to this and had noticed palpitations so I will be making a change in that direction.As for meat I only really eat fish and chicken.Im glad I joined this site as although the doctors and hospital have given me clear advice I have forgotten it all due to trying to come to terms with having AF.You have helped me so thanks again.

  • Hi Timpsonboy,

    Most of us here will know how you feel because most of us have been there!! The important thing is that you apprear to be getting some useful medical help which is obviously good. One thing, you mention Apixaban which is, as I'm sure you know, an anti-coagulant. Unless I got it wrong, you mention your dose is 5mg. Normally, the dose is 2 x 5mg although this is sometimes reduced for various medical reasons. If you are only taking 5mg a day it is worth checking (none of us in the Forum are medically trained).

    The other good thing is you have found the Forum and I guarantee that you will get lots of help and support from fellow members and there are some volunteers who have greater knowledge than us poor mortals and their comments are always worth reading. One of the major impacts on AF is maintaining a healthy lifestyle and I'm sure you understand all the issues about diet, alcohol, excercise etc., and it's great that you have lost weight, but do not have any regrets about that, because you have a much better chance of improving if you continue to maintain a healthy lifestyle.

    One other important thing which GP's sometimes fail to tell their patients is that AF in itself will not kill you. I remember my GP once saying "what are you worrying about, your heart won't stop beating"......to which I replied YOU may know that, but uptil now, nobody has told me!! (his face was a picture!). AF is a very complex condition effecting over 1,000.000 folk in the UK and the majority tend to lead relatively normal lives once their knowledge and understanding of their condition improves and there is no reason why you should be any different so please try not to be too full of gloom and doom!

    Others I'm sure will outline the various options that are available for treatment and you will find lots of useful information on the AFA webpage. Joining a support group is an excellent move, I joined one in Surrey 2 years ago and it was my salvation!!!

    Hopefully, I have, in my usual longwinded way, helped you to understand that there is life after AF.....best of luck, John

  • Thanks John ,im determined not to let this beat me.I still want to do my job,play my trombone in my local band and so on lol.Its just nice to have someone put into laymans terms what is going on.

  • It is a shock when you are first diagnosed with AF, and understandably you will feel like that's it now, especially as you are feeling so unwell. However, it is possible to lead a fairly normal life with the help of various different methods of treatment. I'm glad to see you are being anticoagulated as that's a really important medication to take.

    When you're feeling up to it then I suggest you ask your GP for a referral to an arrhythmia specialist, called an electrophysiologist (EP for short), who will be able to hopefully sort out your medication and give you advice and answer all the questions you probably have at present.

    In the meantime this forum is here to help and give support. Others will no doubt be posting back to you as well and hopefully before long you'll be feeling a whole lot better.

    Best wishes.

  • Thank you

  • We've all been in the horrid place you find yourself.

    It's not as bad as it seems at first and the doom will become less impending and your future will return.

  • That's a really nice thing to say .Thank you

  • Hi Timpsonboy - Welcome to our forum.

    You will find great support here and can ask any questions, always remember there's no such thing as a daft one! I think all the posts before mine have explained and put everything very clearly for you, so I won't repeat what they have said.

    Once again welcome and fire away with any questions.

    Wishing you well.

    Jean

  • Thanks ,everyone seems really nice and I feel better already

  • With good treatment life will get back to near normal. I had ablation in 2013 and have my life back.

    Try not to get too anxious as it makes things worse.

    There is life with/after AF

    Good luck 🍀

  • There is a box on the right hand side of the screen (search AF Association) where some of your questions may have already been asked and answered for instance if you type in Apixaban you should find some posts. if not the people on here are amazing if they can help they will I don't know what I would have done without it

  • Hello Timpsonboy and welcome to the forum. It's a horrible shock to be diagnosed with a heart complaint when we think we are doing soooo well.

    Others have given good advice and I sympathise with the wine issue - loved it madly but it did seem like a no-brainer to continue with something which is a known trigger and/or cause for many people. I don't have the willpower to cut down, so I stopped completely over two years ago and don't miss it at all now.

    Congratulations on that weight loss - impressive. Keep posting and getting back to the rest of your life.

  • Welcome, although this forum is a place that none of us would really like to be in but as my father said you [and us all] are at where we are at and although it is not where we expected to be we can only move forward and are only able to look back to help us move forward.

    In fact being clammy and sweaty is frequently the AF itself. When that happens slow down / stop and cool off to prevent distressing the heart. Masses of sweating and perspiration running off your face is not good for you.

You may also like...